Oregon, 2013

High Wind and Strong Wind in Oregon, September 22, 2013

September 22, 2013 · NWS PQR · 3 events in 3 counties and zones

A strong cold front resulted in high winds for the North and Central Oregon coast. This storm was the first storm of the Fall season, and also produced strong winds for the Northern Willamette Valley that resulted in structure damage and power outages for the Portland Metro Area.

The toll

Deaths
0
Injuries
0
Property damage
$8.0 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong cold front resulted in high winds for the North and Central Oregon coast. This storm was the first storm of the Fall season, and also produced strong winds for the Northern Willamette Valley that resulted in structure damage and power outages for the Portland Metro Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Sep 22, 7:38 AM PST, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 22, 7:38 AM PST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATE MARINE
NATIONAL WEATHER SERVICE PORTLAND OR
838 AM PDT SUN SEP 22 2013

.SYNOPSIS...A VIGOROUS OCCLUDED FRONT WILL MOVE INLAND THIS
MORNING...AND ACROSS THE CASCADES BY THE END OF THE DAY. A LOW LEVEL
ONSHORE FLOW WILL CONTINUE FOR THE NEXT FEW DAYS KEEPING A MOIST AIR
MASS IN PLACE...THEN AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE
PACIFIC NW TUE AND WED. A RIDGE OF HIGH PRES WILL LIKELY BRING DRIER
WEATHER FOR THE LATTER PART OF THE WEEK.
&&

.UPDATE...FRONT IS ABOUT 70-80 NM OFFSHORE AS IT HAS NOT CLEARED BUOY
89. SPED UP THE TIMING OF THE FRONT A BIT...AND EXPECT THE
FRONT TO CLEAR NORTH COAST BY EARLY AFTERNOON...A FEW HOURS OR SO
LATER ALONG THE CENTRAL COAST AND IN THE NORTH VALLEY. PEAK WIND
GUSTS HAVE BEEN 41 KT AT BUOY 29 (20 NM OFFSHORE OF THE COLUMBIA
RIVER ENTRANCE). THE PEAK WINDS ARE NOT HERE YET AS A LOOK AT KLGX
LOW ELEVATION VELOCITY SHOWS STRONGER WINDS AS THE FRONT BEGINS TO
INTERACT WITH THE COAST. PEAK WIND PERIOD WILL BE AROUND THE NOON
HOUR ALONG THE NORTH COAST AND SLIGHTLY LATER FARTHER SOUTH. STILL ON
TRACK FOR 50-55 MPH WITH ISOLATED HIGHER GUSTS. EXPECT ANOTHER GOOD
DOSE OF RAIN...ASTORIA PICKED UP RATES EQUIVALENT TO 0.25"/HOUR FOR A
SHORT TIME AND EXPECT THAT WITH THE FRONT...WITH SLIGHTLY HIGHER
RATES IN THE COAST RANGE. /KMD

.SHORT TERM...RADAR SHOWED SCATTERED SHOWERS CONTINUED ACROSS THE
FORECAST AREA EARLY THIS MORNING...ESP ALONG THE COAST AND INTO THE
COAST RANGE. MAIN AREA OF STRATIFORM RAIN COULD ALSO BE SEEN
APPROACHING THE COAST...ON TRACK TO REACH THE COAST BY AROUND 12Z.
THIS WAS IN AN AREA OF MOIST ISENTROPIC LIFT BEST SEEN AROUND THE
300K ISENTROPE. MODEST ISENTROPIC LIFT DEPICTED BY THE MODELS WOULD
SPREAD THE INITIAL THREAT OF RAIN INTO THE INLAND VALLEYS AS EARLY
AS 15Z OR 16Z. MODELS IN GENERAL APPEAR FAIRLY CONSISTENT IN MOST
RECENT RUNS IN BRINGING THE FRONT TO THE COAST BETWEEN 19Z AND
21Z...AND INTO THE VALLEY A LITTLE AFTER 00Z. WIND FIELDS WITH THE
FRONT SUGGEST PEAK GUSTS CLOSE TO 50 KT WHICH PUTS IT ON THE VERGE
OF A HIGH WIND WARNING FOR THE COAST. OVERALL FEEL IT NOT UNLIKELY
THAT WE WOULD SEE A GUST AS HIGH AS 60 MPH...BUT FOR MOST LOCATIONS
GUSTS 50 TO 55 MPH APPEARS TO BE MORE LIKELY. WILL CONTINUE TO
HANDLE THIS WITH A SPS PRODUCT. SATELLITE LOOPS OF PRECIPITABLE
WATER CONTENT SHOW THAT THIS SYSTEM PICKED UP SOME SUBTROPICAL
MOISTURE SEVERAL DAYS AGO...SO COUPLED WITH STRONG DYNAMICS EXPECT
THE FRONTAL PASSAGE TO BE ON THE WET SIDE OF THE MODEL ESTIMATED QPF
VALUES...ON THE ORDER OF OF HALF AN INCH TO AN INCH IN THE COAST
RANGE...AND A QUARTER TO HALF AN INCH IN THE WILLAMETTE VALLEY.

A ZONAL FLOW FOLLOWS THE FRONT TONIGHT THROUGH MON WITH LOW LEVEL
ONSHORE FLOW CONTINUING. MODEST INSTABILITY GOES ALONG WITH THIS
PATTERN...WITH THE ONSHORE FLOW IMPARTING AN OROGRAPHIC PATTERN TO
THE SHOWERS...SO WILL CONTINUE TO INDICATE BEST POPS ON THE
OROGRAPHICALLY FAVORED TERRAIN WITH MIDDLE OF THE ROAD TYPE POPS
ELSEWHERE. LATE MON NIGHT AND TUE A DIGGING TROUGH OVER THE REGION
PROMISES BETTER SYNOPTIC SCALE LIFT AND COOLER AIR ALOFT TO AID
INSTABILITY...RESULTING IN IMPROVED CHANCES FOR SHOWERS TO THE
INLAND VALLEYS.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
TUESDAY EVENING THROUGH SATURDAY...SHOWER CHANCES WILL TAPER OFF
DURING THE DAY WEDNESDAY AS THE UPPER LEVEL LOW MOVES EASTWARD AWAY
FROM THE REGION. AN UPPER RIDGE BEGINS TO BUILD ON THURSDAY SHIFTING
WINDS ALOFT NORTHEASTERLY AND BRINGING DRIER AIR INTO THE AREA. THE
12Z GFS KEEPS THIS RIDGING IN PLACE INTO EARLY SATURDAY WHILE THE
ECMWF IS QUICKER TO RETURN WESTERLY FLOW ALOFT TO THE REGION AND
BRING SOME SHOWER CHANCES FOR FRIDAY AFTERNOON AND
EVENING...PARTICULARLY FOR THE NORTHERN ZONES. IT LOOKS LIKE THE THE
COLDEST LOW TEMPERATURES THUS FAR THIS SEASON ARE ON TAP FOR THE
SECOND HALF OF THE WEEK...DROPPING TEMPERATURES INTO THE LOW TO MID
40S FOR WEDNESDAY AND THURSDAY NIGHTS. WILL HOLD OFF ON ANY
SIGNIFICANT CHANGES FOR NEXT WEEKEND AT THIS TIME AND AWAIT GREATER
AGREEMENT IN MODEL GUIDANCE GIVEN THE TIMING DIFFERENCES AND
SIGNIFICANT SPREAD AMONG MODEL ENSEMBLE MEMBERS. CULLEN

&&

.AVIATION...GUSTY SOUTH WINDS ARE PICKING UP THIS MORNING AS A
COLD FRONT APPROACHES THE COAST. EXPECT A MIX OF VFR AND MVFR AS
RAIN SPREADS ACROSS THE AREA...WITH MAINLY MVFR EXPECTED THROUGH
LATE THIS MORNING AS THE BULK OF THE RAIN PUSHES INLAND. CIGS LIFT
TO VFR BEHIND THE FRONT THIS AFTERNOON UNDER AN INCREASINGLY UNSTABLE
LOWER ATMOSPHERE...WITH OCCASIONAL MVFR CONDITIONS UNDER SHOWERS
TONIGHT.

KPDX AND APPROACHES...PREDOMINANTLY VFR CONDITIONS THROUGH THIS
MORNING. SOUTH WIND GUSTS SHOULD INCREASE TO 25 TO 30 KT AFTER
18Z. MVFR CIGS EXPECTED WITH RAIN THROUGH 00Z THIS EVENING...THEN
BOTH MVFR AND VFR CONDITIONS CONTINUE UNDER POST-FRONTAL SHOWERS
OVERNIGHT. /27

&&

.MARINE...SOUTH WINDS HAVE PICKED UP AS A COLD FRONT APPROACHES
THE COASTAL WATERS THIS MORNING. NEAR SHORE GUSTS HAVE BEEN PUSHING
35 TO 40 KT ALREADY...POSSIBLY REACHING 45 KT DURING THE PEAK OF
THE EVENT AROUND 18Z-22Z. OTHERWISE...GUSTS TO 40 KT SHOULD BE THE
NORM. MODELS ARE SHOWING FRONTAL PASSAGE A LITTLE SOONER THAN
EXPECTED...SO EXPECT WINDS TO TURN WESTERLY AND SUBSIDE CLOSER TO
22Z NEAR THE MOUTH OF THE COLUMBIA RIVER AND CLOSER TO 00Z FOR THE
CENTRAL INNER COASTAL WATERS. /27

SEAS SHOULD RESPOND ACCORDINGLY TO THE WINDS AND SURGE SOLIDLY
INTO THE LOW TO MID TEENS SUNDAY AFTERNOON. SEAS SHOULD THEN
SETTLE TOWARDS 10 TO 11 FT SUNDAY EVENING/NIGHT DUE TO WINDS
SUBSIDING. THE SLIGHT DIP IN SEAS WILL BE SHORT LIVED HOWEVER...AS
A 14 TO 15 FT WESTERLY SWELL ARRIVES EARLY MONDAY MORNING. THIS
SWELL WILL BE SLOW TO DISSIPATE...LIKELY STAYING ABOVE 9 FT
THROUGH MIDDAY WEDNESDAY.

HIGH PRESSURE AND INCREASING OFFSHORE FLOW SHOULD RESULT IN SEAS
RELAXING CONSIDERABLY LATE NEXT WEEK. HOWEVER...MODELS SUGGEST
HIGH PRESSURE MAY BE SOMEWHAT SHORT LIVED SO WINDS AND SEAS MAY
RISE AGAIN TOWARDS NEXT WEEKEND...BUT CONSIDERABLE UNCERTAINTY
EXISTS AT THIS POINT. /NEUMAN

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...GALE WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR COASTAL WATERS
     FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR FROM 3 PM
     THIS AFTERNOON TO 5 AM PDT MONDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
    HTTP://WEATHER.GOV/PORTLAND

INTERACT WITH US VIA SOCIAL MEDIA
    WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.PORTLAND.GOV
    WWW.TWITTER.COM/NWSPORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Sep 22, 4:01 AM PST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
501 AM PDT SUN SEP 22 2013

ORZ003>014-WAZ019-020-022-023-039-040-231515-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
501 AM PDT SUN SEP 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE WIND GUSTS COULD REACH 60 MPH TODAY...ALTHOUGH
THE BEST GUESS FOR PEAK WINDS AT BEACHES AND HEADLANDS FALLS IN
THE 50 TO 55 MPH RANGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-PZZ210-WAZ021-231515-
NORTH OREGON COAST-CENTRAL OREGON COAST-COLUMBIA RIVER BAR-
SOUTH WASHINGTON COAST-
501 AM PDT SUN SEP 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Northern Oregon Coast

When
September 22, 8:45 AM PST to 12:20 PM PST
Where
Northern Oregon Coast forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
Other Federal Agency

Maximum winds measured at Garibaldi NOS (TLB03) of 48 mph gusts 64 mph. Wind gusts to 69 mph were also measured at Clatsop Spit (3CL03).

Strong Wind, Greater Portland Metro Area

When
September 22, 9:00 AM PST to 2:00 PM PST
Where
Greater Portland Metro Area forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$8.0 million
Reported by
Broadcast Media

Winds in the valley were 30 to 40 mph. These winds brought a tree down onto a house in SE Portland and left around 5000 people without power. Most of the power outages were in Washington County.

High Wind, Central Oregon Coast

When
September 22, 11:00 AM PST to 2:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet

Wind speeds of 43 mph gusts 56 mph were measured at Yaquina Bridge (ODOT), 44 mph gust 52 mph at Newport C-Man, and a peak gust of 64 mph at Yachats.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477404, 478329, 477405.